Alert archive / Louisiana / Small Craft Advisories in 2019

Small Craft Advisory 19, NWS Lake Charles, LA

April 12, 2019

NWS Lake Charles, LA issued this small craft advisory at Apr 12, 2019, 4:12 PM CDT. It took effect at Apr 12, 2019, 7:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 4:12 PM CDT (21:12 UTC)
In effect from
Apr 12, 2019, 7:00 PM CDT
Expired
Apr 14, 2019, 1:00 AM CDT
In force
30 hr
Issued by
NWS Lake Charles, LA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this small craft advisory went out at Apr 12, 12:42 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 12, 12:42 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1242 PM CDT Fri Apr 12 2019

.DISCUSSION...
For the 12/18Z TAF Issuance.

&&

.AVIATION...
Old basically stalled frontal boundary is located from roughly
South Central Louisiana into the northwest Gulf. Southerly winds
will be increasing as a potent short wave moves out of the
Southwest US. This will bring this boundary northward as a warm
front this evening and overnight. Hi-res guidance shows a few
showers and thunderstorms that will develop ahead of the warm
front this afternoon, and will have VCTS at KAEX and VCSH at
remainder of the sites. MVFR ceilings will hold near the frontal
boundary at KARA/KLFT for the remainder of the afternoon, then
starts to move into KBPT/KLCH by 13/00Z and KAEX by 13/06Z with
IFR ceilings developing between 13/06Z and 13/12Z for KBPT/KLCH.

After 13/12Z...Winds will become more southeasterly and increase
becoming breezy with wind gusts over 20 knots as a low level jet
develops. VCSH will still be the predominate weather through the
end of the forecast period, with more significant showers and
thunderstorms possible after 13/18Z.

Rua

&&

.PREV DISCUSSION... /issued 931 AM CDT Fri Apr 12 2019/

UPDATE...
Based on the latest observations, the frontal boundary is located
somewhere just southeast of New Iberia this morning. Dewpoints
across much of the region have fallen back into the mid 50's
within light northeasterly flow. Warm, moist air continues to lift
over the very shallow front this morning resulting in scattered
light showers. Added isolated PoPs across southeast Texas to the
isolated PoPs already in the forecast across southwest Louisiana.

The boundary will meander around the area through the day with a
general retrograde to the north by this evening. As the front
lifts north, winds will once again turn southerly allowing for
temperatures and dewpoints to increase. This is making for a lower
confidence high temperature forecast which was left as is, but
could be several degrees warmer depending on how the front
behaves this afternoon.

The thinking regarding the severe threat tomorrow remains largely
unchanged from this morning.

Jones

PREV DISCUSSION... /issued 744 AM CDT Fri Apr 12 2019/

DISCUSSION...
For the 04/12/19 1200 UTC TAF package.

AVIATION...
Frontal boundary has stalled just SE of KARA per latest SFC/radar
observations, with only some light isolated showers noted across
parts of east/south central LA. The front is expected to retreat
back to the north this afternoon and tonight, with
isolate/scattered convection possible by mid to late morning.
Inserted VCTS at all sites, with activity expected to generally
shift north of the area late tonight. Return of warm and moist
airmass will yield the development of widespread MVFR CIGS,
lowering into IFR along with increasing SE SFC winds tonight.

13

PREV DISCUSSION... /issued 506 AM CDT Fri Apr 12 2019/

SYNOPSIS...
Cold front currently bisects the area, extending from east of AEX
to LCH to the Jefferson County coast. KLCH/KPOE radars show a
band of showers and tstms, a few exhibiting the possibility of
gusty winds and small hail in the stronger cells, along the
boundary. A nice temperature gradient also accompanies the front,
with temps near 70 ahead of the it, and upper 50s to lower 60s in
its wake. Aloft, low pres continues to migrate north over the
upper midwest per WV imagery and UA analysis. Deep moisture
associated with this low extends from the Great Lakes
south/southwest to the NW Gulf coast. A large scale trough is seen
over much of the western CONUS, and this trough is in the process
of digging/deepening over the desert SW and NW Mexico.

24

DISCUSSION...
The sfc front over the area will drift southeastward early this
morning, gradually bcmg stalled as it reaches the Acadiana region.
The front will briefly bring northeasterly winds, slightly cooler
temperatures and slightly lower dewpoints acrs much of the area
this morning. However, this airmass will be fairly shallow, and
overrunning moisture in southwesterly flow aloft will maintain
cloudy skies and the possibility of a few showers over the area.
The boundary will meander over the area today, serving as a focus
for shower and tstm development through the aftn. With cooler air
filtering into northern portions of the area, expect high temps
only reaching the lower to middle 70s from cntl LA to the Lakes
region of SE TX. Further south, temperatures could warm to around
80 acrs SW LA and lower SE TX, with lower 80s in Acadiana where
the warm airmass should more or less stay in place.

The front will continue to linger acrs the area tonight, with a
chc for showers continuing. Overnight lows will range from the
middle 60s north to lower 70s south.

By Saturday, a deep trough digging over the SW CONUS will begin
moving east over the southern plains. Sfc cyclogenesis is expected
to develop over srn/cntl TX early in the day in response to
lowering heights aloft. The low pres system will rapidly deepen as
it pivots over the Red River Valley, with the sfc low quickly
sliding toward the ArkLaTex. Strengthening LLJ of 50-60 KT will
slide over the area, accelerating the frontal boundary back north
as a warm front and allowing a rapid northward transport of warm
moist air.

The ingredients still look to be coming together, in
concert with peak daytime heating, for a substantial severe
weather event on Saturday. SPC's Day 2 Outlook continues to
indicate an Enhanced Risk for severe storms acrs much of the area
north of I-10, with a MDT risk just touching our northern CWA
border, and a SLGT risk elsewhere acrs the area. Fcst soundings
indicate some capping early in the day, but as mixing develops
with ample daytime heating, CAPE values in excess of 2000 J/kg
develop by midday into early aftn. This, combined with a strong
wind profiles and deep layer shear, will allow for supercellular
convection to develop acrs the area. SRH values in the 1 and 3 KM
layers are progged to be between 200-400 M2/S2, and the resultant
rotating updrafts will be capable of producing tornadoes, in
addition to other svr weather modes of damaging winds and large
hail. At this time, the best potential for the strongest storms
is expected along and north of a line from Woodville to Kinder to
Opelousas. CAM guidance continues to show some variance with
respect to timing and placement of convection, with the Nested NAM
depicting the potential for a cluster of strong storms developing
acrs SW LA along and south of I-10 during the aftn. The bottom
line is that all areas of the CWA could be under the gun for svr
storms during the day Saturday, and individuals are encouraged to
remain alert for any watches or warnings issued by the NWS.
Convection will transition to a semi-organized band by evening as
the frontal boundary moves into the area.

There is still the potential for storms to produce heavy rainfall
as well. The best focus for heavier rainfall will be north of the
area, along and east of the sfc low and along the warm frontal
boundary. Area average rainfall totals are expected to range from
less than an inch acrs lower SE TX and SW LA to nearly 2.5 inches
acrs cntl LA. However, heavy downpours in some storms could
produce intense rainfall rates, with localized higher amounts and
flooding possible in a few locations.

Convection will quickly shift east during the evening and
overnight as drier air wrapping around the upper low spreads into
the region. Dry weather is expected to prevail from Sunday through
Tuesday with high pres making a quick transit acrs the region.
Slightly cooler temperatures are expected Sunday into Monday, with
temperatures moderating Tuesday into Wednesday as return flow
develops. Showers and tstms will increase again on Wednesday and
continue into Thursday as another shortwave and sfc low pres
system crosses the southern plains into the lower MS Valley.

24

MARINE...
A weak front will slide south over the western portions of the
marine zones early this morning, accompanied by a few showers.
This will also produce a brief period of east to northeast winds
over the coastal waters west of Cameron this morning. Otherwise,
expect onshore flow to prevail through Saturday.

The southerly flow will strengthen and seas will build late
tonight into Saturday as strong low pressure develops over Texas.
Small Craft Advisories will likely be required from late tonight
into Saturday as winds strengthen to 20 to 25 KT and seas build
to between 8 to 11 FT. Showers and thunderstorms are expected to
increase during the day Saturday as the low moves over the region.
A few strong to severe storms will be possible, capable of
producing strong wind gusts, waterspouts and hail.

The low will move NE Saturday night, sweeping a strong cold front
through the region and bringing an end to the storms from west to
east late Saturday night into Sunday morning. Moderate to strong
offshore flow will develop behind the front, with additional
advisories possible. Winds will diminish by Monday as high
pres transits the region, with onshore flow expected to resume by
Tuesday.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  65  77  51 /  40  50  90  60
LCH  80  70  80  52 /  40  40  70  50
LFT  80  70  81  56 /  40  30  70  70
BPT  79  71  78  51 /  40  50  70  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...07
Hazardous weather outlook, Apr 12, 4:12 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
412 PM CDT Fri Apr 12 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
132115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
412 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected to continue to
develop in the vicinity of a meandering warm front that will
slowly lift north across the area. A few of these storms could be
strong to severe with large hail and damaging winds. Brief periods
of heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A significant severe weather event is expected Saturday. Widespread
thunderstorms are expected to develop beginning late Saturday
morning and continuing through the remainder of the day and into
early Sunday morning. Some of these storms are expected to become
severe with tornadoes, large hail, and damaging winds possible.
There is a enhanced risk for severe weather along and north of a
line from Woodville to Kinder to Opelousas, with a slight risk for
severe storms south of this line.

Heavy rainfall is also expected with intense rainfall rates
possible in some storms. This could lead to localized flooding
especially in low lying or poor drainage areas and urban
locations. There is a slight risk for excessive rainfall across
portions of central Louisiana, with a marginal risk elsewhere.

A wind advisory has also been issued for portions of southwest
and central Louisiana from noon until 7 PM Saturday. Winds of 20
to 25 MPH are expected with gusts to 35.

Dry weather will prevail from Sunday through Tuesday, with another
round of showers and thunderstorms expected Wednesday. Some of
these storms will also have the potential to be strong to severe.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Saturday.

GMZ430-432-435-450-452-455-470-472-475-132115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
412 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
A few showers and thunderstorms will be possible across the
coastal waters this evening in the vicinity of a northward
advancing warm front. A few of these storms could produce brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A strong low pressure system will move into the area Saturday
with southerly winds strengthening and showers and thunderstorms
becoming more widespread. A small craft advisory has been issued
for the outer coastal waters beginning this evening and the
entirety of the coastal waters beginning Saturday morning as
southerly winds are expected to strengthen to 20 to 30 knots with
gusts to 40 knots. This will result in seas building to 7 to 10
feet.

Scattered to numerous storms are expected to develop. Some storms
could become strong to severe with waterspouts, hail and strong
gusty winds. In addition, heavy rainfall could reduce visibilities
to less than one mile at times.

Storms will end from west to east Saturday night into Sunday
morning with strong offshore flow developing in the wake of a
cold front. The small craft advisory will continue through Sunday.

Another front will move into the region Wednesday accompanied by
another round of widespread showers and thunderstorms. Some of
these storms will also have the potential to be strong to severe.
Southerly winds are expected to strengthen in advance of this
system on Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Saturday.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:09 AM CDTSpecial Weather StatementLCHAvoyelles51 min
Apr 12, 4:12 PM CDTWind AdvisoryLCHAvoyelles, Cameron, Evangeline, Lafayette, Saint Landry, Saint Martin27 hr
Apr 12, 4:17 PM CDTSpecial Weather StatementLCHAllen43 min

Nearby

Small Craft Advisories in Louisiana, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.